Pharmaceutical

Viagra linked to blindness, deafness, skin cancer

viagra Viagra linked to blindness, deafness, skin cancerThe erectile dysfunction drug Viagra may work wonders for men’s sex lives, but it may also make them lose their senses and put them at risk for deadly skin cancer.

A new study conducted by researchers with the University of new South Wales, Australia, says that Viagra may cause blindness, especially in men with an inherited eye condition.

Viagra contains the active drug ingredient sildenafil, which has been linked to temporary vision problems in some healthy men. Researchers say that it can also cause permanent damage to the eyes of people with retinitis pigmentosa, a rare hereditary condition that causes the cells in the retina to degenerate and die. The condition can cause difficulty seeing in dim light, loss of peripheral vision and, occasionally, blindness.

Researchers also found that men with normal sight who carry the gene for retinitis pigmentosa may also be at risk of permanent damage to their eyes if they take the erectile dysfunction pill. One theory is that Viagra may obstruct an enzyme that helps transmit light signals from the retina to the brain.

Previous studies have linked Viagra, as well as other drugs to treat impotence, to sudden hearing loss. This condition is commonly caused by infections and exposure to loud noise, and causes permanent damage in up to a third of all cases. However, it is unknown how Viagra causes this problem or how long the hearing loss lasts.

Earlier this year, researchers also found that men who used Viagra were 84 percent more likely to develop melanoma, the deadliest form of skin cancer. Researchers believe that Viagra affects the same genetic mechanism that enables skin cancer to be more aggressive.

Source: Daily Mail